Skip to main content

Rosanes, Jakob


(b. Brody, Austria-Hungary [now Ukrainian S.S.R.], 16 August 1842; d. Breslau, Germany [now Wroclaw, Poland], 6 January 1922)


Rosanes was the son of Leo Rosanes, a merchant. From 1860 until 1865 he studied at the universities of Berlin and Breslau; having taken the Ph.D. at the latter in 1865, lie remained there for the rest of his career. In 1870 he became Privatdozent, in 1873 professor extraordinarius, and in 1876 ordinary professor; he also served the university as its rector during the academic year 1903–1904.

Rosanes’ mathematical papers concerned the various questions of algebraic geometry and invariant theory that were current in the nineteenth century. One of his first papers, written with Moritz Pasch, discussed a problem on conies in closure-position. In 1870 he provided a demonstration that each plane Cremona transformation can be factored as a product of quadratic transformations, a theorem that M. Noether also proved independently at about the same time. Both demonstrations were, however, incomplete and were put into final form by G. Castelnuovo some thirty years later.

Rosanes’ contributions to the theory of invariants were made in the 1870’s and 1880’s. He gave conditions for a form to be expressed as a power-sum of other forms, then, in a series of papers, treated linearly dependent point systems in a plane and in space. In later years his scientific productivity declined, but his rector’s lecture of 1903, on the characteristic features of nineteenth-century mathematics, is noteworthy. Like a number of other mathematicians, Rosanes was also interested in chess and published a book on Theorie und Praxis des Schachspiels. He retired from the university in 1911 and spent the rest of his life in Breslau. In 1876 lie married Emilie Rawitscher.


Rosanes’ works, cited in the text, are “Über das einem Kegelschnitt umbeschreibene und einem anderen einbeschriebene Polygon,” in Journal für die reine und angewandte Mathematik, 64 (1865), 126–166, written with M. Pasch; “Über diejenigen rationalen Substitutionen, welche eine rationale Umkehrung zulassen,” ibid., 73 (1871), 97–111; “Über linear abhängige Punktsysteme,” ibid., 88 (1880), 241–273; and “Charakteristische Züge in der Entwicklung der Mathematik des 19. Jahrhunderts,” in Jahresbericht der Deutschen Mathematische-Vereinigung, 13 (1904), 17–30.

Werner Burau

Cite this article
Pick a style below, and copy the text for your bibliography.

  • MLA
  • Chicago
  • APA

"Rosanes, Jakob." Complete Dictionary of Scientific Biography. . 22 Apr. 2019 <>.

"Rosanes, Jakob." Complete Dictionary of Scientific Biography. . (April 22, 2019).

"Rosanes, Jakob." Complete Dictionary of Scientific Biography. . Retrieved April 22, 2019 from

Learn more about citation styles

Citation styles gives you the ability to cite reference entries and articles according to common styles from the Modern Language Association (MLA), The Chicago Manual of Style, and the American Psychological Association (APA).

Within the “Cite this article” tool, pick a style to see how all available information looks when formatted according to that style. Then, copy and paste the text into your bibliography or works cited list.

Because each style has its own formatting nuances that evolve over time and not all information is available for every reference entry or article, cannot guarantee each citation it generates. Therefore, it’s best to use citations as a starting point before checking the style against your school or publication’s requirements and the most-recent information available at these sites:

Modern Language Association

The Chicago Manual of Style

American Psychological Association

  • Most online reference entries and articles do not have page numbers. Therefore, that information is unavailable for most content. However, the date of retrieval is often important. Refer to each style’s convention regarding the best way to format page numbers and retrieval dates.
  • In addition to the MLA, Chicago, and APA styles, your school, university, publication, or institution may have its own requirements for citations. Therefore, be sure to refer to those guidelines when editing your bibliography or works cited list.